Virginia, 2010

High Wind in Virginia, May 8, 2010

May 8, 2010 · NWS RNK · 3 events in 3 counties and zones

A strong cold front moved across the region. In the wake of the cold front, strong wind developed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front moved across the region. In the wake of the cold front, strong wind developed. Some of these winds were strong enough to down some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 11:46 AM EST, 59 minutes earlier.

Area forecast discussion, May 8, 11:46 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1246 PM EDT SAT MAY 8 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE MID ATLANTIC REGION TODAY.
COOL DRY HIGH PRESSURE WILL BUILD OVER THE AREA FOR SUNDAY AND
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1230 PM...THE COLD FRONT IS ALMOST THROUGH THE FORECAST
AREA. CHANCES OF ANY SHOWERS OR STORMS ARE QUICKLY ENDING WITH ITS
DEPARTURE. HAVE MADE ADJUSTMENTS BASED UPON THE LATEST TRENDS OF
TEMPERATURES AND DEW POINTS. TEMPERATURES IN THE EAST ARE STARTING
TO SURPASS EXPECTED HIGHS SO HAVE BUMPED NUMBERS UP A BIT THERE.
THE 12Z RUN OF THE LOCAL WRF IS SHOWING A SIMILAR PATTERN AS WHAT
THE 09Z RUN DID WITH SHOWERS FORMING OVER GREENBRIER COUNTY LATE
THIS AFTERNOON AND INTO THE EARLY EVENING WITH A STRONG UPSLOPE
COMPONENT PLACE. SO HAVE INCLUDED A SLIGHT CHANCE FOR SHOWERS
THERE. COLD AIR ADVECTION IS CURRENTLY MAXIMIZING ACROSS THE AREA
AND EXPECT THIS CURRENT TIME THROUGH THE EARLY EVENING IS WHEN
WIND GUSTS WILL BE REACHING THEIR PEAKS FOR THE DAY. AM SEEING
SOME 40+ KT GUSTS AT HIGHER ELEVATIONS SUCH AS BOONE NC AND HOT
SPRINGS VA. WILL CONTINUE WITH THE WIND ADVISORY.

PREVIOUS DISCUSSION...
TUMBLING TEMPERATURES TONIGHT COMBINED WITH THE
CONTINUATION OF THE WIND WILL MAKE FOR A COOL OVERNIGHT. MODELS
ARE IN AGREEMENT THAT TEMPS WILL DIP INTO THE 30S IN THE MOUNTAINS
AND INTO THE L-M40S EAST OF THE BLUE RIDGE. SHAVE OFF ANOTHER 5 TO
10 DEGREES FOR WIND CHILL...AND IT WILL BE A COLD NIGHT IF YOU
HAPPEN TO BE OUT AND ABOUT. ACTUAL FORECAST AIR TEMPS FOR THE MOST
PART WILL BE AOA 32 ACROSS THE CWA...AND WITH THE WIND...NO FROST
SHOULD FORM. COLDER LOCATIONS LIKE...BURKES GARDEN...AND SOME OF
THE HIGHER RIDGE TOPS LIKE BEECH MTN NC...MOUNT ROGERS VA...AND
SOME OF THE HIGHER TERRAIN OF NW GREENBRIER COUNTY IN WV MAY SEE
AN HOUR OR TWO WITH AIR TEMPS OF AROUND 30...BUT COVERAGE JUST NOT
ENOUGH TO WARRANT A COUNTY BASED FREEZE WARNING.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SFC HIGH PRESSURE WILL BUILD ACROSS THE AREA ON SUNDAY AND MOVE
EAST INTO TUESDAY. WENT CLOSE TO ADJMET WITH COOL HIGHS ON SUNDAY
FROM THE MID 50S IN THE WEST TO THE MID 60S IN THE EAST. EXPECT A
COLD SUNDAY NIGHT WITH SOME FROST POSSIBLE IN THE MOUNTAIN EMPIRE
AREA...NEW RIVER VALLEY AND GREENBRIER VALLEY. WILL MENTION
POTENTIAL FOR FROST IN THE HAZARDOUS WEATHER OUTLOOK. TEMPERATURES
MODERATE ON MONDAY AS RETURN FLOW DEVELOPS. USED MOSGUIDEBC FOR
HIGHS MONDAY WITH VALUES FROM THE MID 60S TO THE LOWER 70S IN THE
SOUTHEAST. ADDED SOME LIGHT POPS IN THE FAR WEST LATE MONDAY NIGHT
INTO TUESDAY. LOWS MONDAY NIGHT WILL VARY FROM THE UPPER 30S IN THE
NORTHWEST TO THE MID 40S IN THE SOUTHEAST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
SURFACE HIGH PRESSURE MOVES OFFSHORE ON TUESDAY AS AN UPPER RIDGE
BUILDS OVER THE EASTERN UNITED STATES. A SURFACE LOW TRACKING INTO
THE GREAT LAKES WILL PUSH A WARM FRONT THROUGH THE OHIO VALLEY AND
MID ATLANTIC REGION BY WEDNESDAY. THIS WILL BRING A CHANCE OF
PRECIPITATION TO THE WESTERN COUNTY WARNING AREA ON TUESDAY NIGHT
AND WEDNESDAY. TEMPERATURES WILL BE WARMER ONCE THE AREA IS IN THE
WARM SECTOR ON WEDNESDAY. BY THURSDAY MORNING A LOW WILL BE OFF THE
MID ATLANTIC COAST WITH A FRONT TRAILING BACK INTO THE TENNESSEE
VALLEY. WITH THIS BOUNDARY IN THE AREA...THE CHANCE OF PRECIPITATION
WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY. QUESTION DURING THE
EXTENDED PERIOD IS WHETHER THE EASTERN RIDGE WILL FLATTEN ENOUGH TO
ALLOW A FRONT TO SINK SOUTH INTO THE REGION.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SURFACE FRONT OVER THE MOUNTAINS THIS MORNING WILL MOVE
EAST INTO CENTRAL VA/NC BEFORE NOON. BEHIND THE FRONT WINDS WILL
SHIFT TO THE NORTHWEST AND INCREASE SHARPLY IN BOTH SPEED AND
GUSTS...THE WIND PERSISTING THROUGH THROUGH THE AFTERNOON AND
EVENING. STRONG CROSS MOUNTAIN FLOW OF ABOUT 40 KTS (2000 FT AGL)
WILL GENERATE TURBULENCE IN THE VCNY OF THE MOUNTAINS THROUGHOUT
THE DAY. A PERIOD OF LLWS IS ALOS POSSIBLE THIS MORNING UNTIL THE
ATMOSPHERE BECOMES WELL MIXED BEHIND THE FRONT. ANY LOW LEVEL
CLOUDINESS AND SHOWER ACTIVITY ASSOCIATED WITH THE FRONT THIS
MORNING SHOULD DISSIPATE AS DOWNSLOPE DRYING INCREASES AND THE
FRONT MOVES EAST OF THE AREA.

GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA THROUGH AT
LEAST 06Z TONIGHT...ESPECIALLY IN THE VCNTY OF THE MOUNTAIN
RIDGES. A PERIOD OF MVFR CIG IS POSSIBLE DURING THE OVERNIGHT
(03Z-09Z) ALONG THE WINDWARD SLOPES IN THE VCNTY OF KBLF AND JUST
WEST OF KLWB.

WIDESPREAD VFR CONDITIONS WITH DIMINISHING WINDS ARE EXPECTED FOR
SUNDAY AND MONDAY.

AREAS OF MVFR CONDITIONS WITH ASSOCIATED PRECIPITATION ARE
EXPECTED ON TUESDAY WITH THE PASSAGE OF A WARM FRONT.

TUESDAY NIGHT INTO WEDNESDAY CONVECTIVE WEATHER AND LOCALIZED MVFR
CONDITIONS ARE EXPECTED WITH THE PASSAGE OF A COLD FRONT.

&&

.FIRE WEATHER...
CONCERN TODAY FOR STRONG WIND GUSTS AND LOW RH. STRONG COLD FRONT
WILL CROSS THE AREA THIS MORNING. MORNING CLOUDINESS AND SCATTERED
SHOWERS ASSOCIATED WITH THE FRONT WILL GIVE WAY TO A SUNNY
AFTERNOON. THE AIR BEHIND THE FRONT IS VERY DRY...DEWPOINTS IN THE
30S. THE NORTHWESTERLY DOWNSLOPE WINDS WILL ALSO MIX DOWN MUCH
DRIER AIR FROM ALOFT...PUSHING DEWPOINTS TO AROUND 30 THIS
AFTERNOON. THIS WILL RESULT IN HUMIDITY MINIMUMS OF 20 TO 30 PERCENT.
THESE NORTHWEST WINDS WILL BE STRONG AND GUSTY.  SUSTAINED WINDS
OF 15 TO 25 MPH ARE LIKELY WITH GUSTS OF 30 TO 40 MPH.

THESE WEATHER CONDITIONS MAY RESULT IN RAPID FIRE SPREAD IF A
FIRE DOES OCCUR. IN COORDINATION WITH THE USFS AND SURROUNDING
OFFICES HAVE ISSUED A SPECIAL WEATHER STATEMENT HIGHLIGHTING
THESE FIRE WEATHER THREATS. GREEN-UP WILL LIMIT FIRE SPREAD TO
AREAS MAINLY IN FORESTED AREAS...LEAF LITTER...DRY BRUSH...ETC.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ009>020-
     022>024.
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-018.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ044-045.

&&

SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...PM
LONG TERM...AMS
AVIATION...PM
FIRE WEATHER...
Hazardous weather outlook, May 8, 4:18 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 AM EDT SAT MAY 8 2010

NCZ001-002-018-VAZ009>020-022>024-WVZ044-045-090930-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MONROE-GREENBRIER-
518 AM EDT SAT MAY 8 2010

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF FROST ARE EXPECTED SUNDAY NIGHT WITH LOWS IN THE LOWER TO
MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042-043-090930-
TAZEWELL-MERCER-SUMMERS-
518 AM EDT SAT MAY 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF FROST ARE EXPECTED SUNDAY NIGHT WITH LOWS IN THE LOWER TO
MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-090930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
518 AM EDT SAT MAY 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIND GUSTS OF 30 TO 35 MPH AND A RELATIVE HUMIDITY OF 25 PERCENT
WILL INCREASE THE WILDLAND FIRE THREAT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 8, 12:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT SAT MAY 8 2010

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-082200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
120 PM EDT SAT MAY 8 2010

STRONG WIND GUSTS AND LOW HUMIDITY WILL INCREASE THE RISK OF
RAPIDLY SPREADING WILDLAND FIRES TODAY.

STRONG NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS OF 30 TO 40 MPH
CAN BE EXPECTED TODAY. THESE STRONG WINDS WILL BE COUPLED WITH
AFTERNOON HUMIDITY MINIMUMS OF 20 TO 25 PERCENT. THIS COMBINATION OF
STRONG WIND AND LOW HUMIDITY WILL INCREASE THE THREAT OF WILDLAND
FIRE SPREAD.

OPEN BURNING OF ANY SORT WILL BE HARD TO CONTROL
TODAY...ESPECIALLY THIS AFTERNOON AND EVENING WHEN WEATHER
CONDITIONS WILL BE THE DRIEST.

PLEASE EXERCISE CAUTION WHEN HANDLING ANY POTENTIAL IGNITION
SOURCE...INCLUDING MACHINERY...CIGARETTES...AND MATCHES. BE SURE
TO PROPERLY DISCARD ALL SMOKING MATERIALS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Bath

When
May 8, 12:45 PM EST to 5:00 PM EST
Where
Bath forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Public
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Several trees were blown down in the Hot Springs area by damaging winds behind a cold front. Around twenty trees in total were blown down in a period a little over four hours. Damage values are estimated.

High Wind, Roanoke

When
May 8, 1:30 PM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Damaging winds in the wake of a departing cold front downed a 40 foot tree onto the parking lot of an apartment complex near the intersection of Buck Mountain and Starkey Road. Damage values are estimated.

High Wind, Rockbridge

When
May 8, 5:30 PM EST
Where
Rockbridge forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Damaging winds behind an exiting cold front brought a tree down on South Buffalo Road in the Rapps Mill area. Damage values are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232845, 232847, 232846.